Alert archive / Wyoming / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Cheyenne, WY

June 8, 2023Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jun 8, 2023, 4:13 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2023, 4:13 PM MDT (22:13 UTC)
Expired
Jun 8, 2023, 7:15 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 124 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WGUS55 KCYS 082213
FFWCYS
WYC001-007-090115-
/O.NEW.KCYS.FF.W.0003.230608T2213Z-230609T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
413 PM MDT Thu Jun 8 2023

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  The Mullen burn scar in...
  Southeastern Carbon County in south central Wyoming...
  Southwestern Albany County in southeastern Wyoming...

* Until 715 PM MDT.

* At 413 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Mullen Burn Scar. Between 0.5 and 1 inch of 
  rain has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar may result in debris flow 
moving through the Mullen Burn Scar. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding caused by
           thunderstorms. in and around the Mullen Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Mullen Burn Scar.

* Some locations that will experience flash flooding include...
  Illinois Creek Campground, Miller Lake Campground and Evans Creek 
  Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4100 10635 4104 10635 4108 10631 4109 10625
      4108 10618 4107 10613 4100 10620 4100 10621
      4100 10625 4100 10631 4100 10632 4100 10633

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Natoli
1 follow-up statement
641 
WGUS75 KCYS 090107
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
707 PM MDT Thu Jun 8 2023

WYC001-007-090117-
/O.EXP.KCYS.FF.W.0003.000000T0000Z-230609T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Carbon WY-
707 PM MDT Thu Jun 8 2023

...FLASH FLOOD WARNING FOR THE MULLEN BURN SCAR WILL EXPIRE AT 715 
PM MDT THIS EVENING FOR SOUTHEASTERN CARBON AND SOUTHWESTERN ALBANY 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4100 10635 4104 10635 4108 10631 4109 10625
      4108 10618 4107 10613 4100 10620 4100 10632
      4100 10633

$$

Claycomb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:26 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 8, 2:26 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
226 PM MDT Thu Jun 8 2023

.SHORT TERM...(This evening through Saturday)
Issued at 225 PM MDT Thu Jun 8 2023

Key Impact Messages:

1) Scattered to widespread showers and thunderstorms this
afternoon will bring brief heavy downpours and the threat of small
hail and gusty winds to portions of SE Wyoming and the western
Nebraska Panhandle

2) Less active weather on Friday, but a few isolated to scattered
showers and thunderstorms will be possible across the area during
the afternoon.

3) Widespread to numerous showers and thunderstorms are expected
during the late afternoon and evening hours on Saturday. The
storms have the potential to produce heavy rainfall and train over
a few areas which may lead to some flash flooding. A slight risk
for excessive rainfall has been highlighted for much of SE Wyoming
and the Nebraska Panhandle. Flash Flood watches may need to be
issued if things progress.

Discussion: Radar analysis shows an area of scattered showers
with embedded thunderstorm cores continuing to develop along the
southern Laramie Range from the Wyoming/Colorado border north
toward Chugwater and stretching west toward Laramie. HI-RES and
CAM models show this area remaining nearly stationary with a mean
storm motion to the NNE. As the afternoon progresses the main area
of activity should move east and encompass most of the I-25
corridor with additional development pushing east into the western
Nebraska Panhandle. Wind shear this afternoon is in the range of
20-25 knots which is better than yesterday so storms will pose a
slightly higher severe risk with the main concern being small hail
and strong outflow winds. This activity should diminish during
the evening hours from west to east.

A brief lull in the active weather may occur tomorrow as the
Omega Block begins to break down and a storm system from the south
begins to move toward the Front Range. This system combined with
a retrograding cold front will be the main focus for widespread to
numerous showers and training thunderstorms on Saturday. A
combination of decent thermodynamic profiles, PW's higher than the
90th percentile due to upslope flow and moisture convergence, and
relatively weak mid to upper level flow suggests slow moving
thunderstorms training over the same areas each day; starting as
early as Saturday afternoon. Areas that remain in close proximity
to the boundary will be at a greater risk of seeing persistent
heavy rainfall do to training storms anchored to the frontal
boundary. While the confidence is high for heavy rainfall across
much of the region, exactly where the heaviest rainfall and
potential flash flooding issues remain uncertain, but if the
forecast remains unchanged in future model runs in combination of
HI-RES models beginning to show where the training storms will be,
a Flash Flood Watch may need to be issued.

.LONG TERM...(Sunday through next Thursday)
Issued at 225 PM MDT Thu Jun 8 2023

An unsettled pattern continues through the long term, but a more
progressive pattern may finally be in store for the CONUS. Daily
precipitation chances continue with comfortable temperatures. Winds
look to pick up later in the long term.

On Sunday, the tale of two blocking pattern continues through
Tuesday. The pesky Omega Block that has been plaguing the CONUS
finally begins to break down, only to be replaced by a Rex Block
once again. The eastern-most upper-level low from the decayed Omega
Block retrogrades to the southwest on Sunday before moving in a more
typical easterly direction by Monday. By Tuesday this low continues
its easterly progression and is situated over the Midwest. The
western-most low from the decayed Omega Block slowly moves onshore
before meandering into the Four Corners Region by Monday then into
eastern Colorado by Tuesday. The high remains over southern Canada,
keeping the western CONUS in the newly formed Rex Block on Monday.
By Tuesday the high is less defined and the Rex Block is overall not
as strong as it was Sunday into Monday. Additionally, by Tuesday a
new upper-level low is moving towards the California Coast, which
will be the next system to impact the CWA. Similar to recently
events, several 500mb vorticity maximums will traverse across the
CWA Sunday through Tuesday. Daily chances of precipitation are
expected as these vorticity maximums move through. Temperatures for
the early part of the week will range from the low 60s to mid- and
upper-70s across the entire CWA.

During the day Tuesday, the upper-level low over eastern Colorado
continues its easterly progression and begins to be absorbed into
the upper-level flow. Once this low is absorbed into the upper-level
flow, both the GFS and the ECMWF have the blocking pattern no longer
present and a slightly more progressive pattern setting up. By
Wednesday a trough begins to develop across the western CONUS as the
pattern becomes more amplified. The upper-level low off the coast of
California continues to progress towards the coast, but does not
make it over the CONUS until Saturday. At this point, the upper-
level flow is very amplified, leading to more typical westerlies and
southwesterlies across the CWA. Several vorticity maximums eject
out from the upper-level low and provide enough lift for
precipitation chances. Temperatures for the latter half of the week
will be warmer than the earlier half, with highs ranging from the
low 70s to the mid- and upper-80s across the CWA. The system moving
into the CONUS will continue to be monitored. Depending on the track
and evolution of this system, severe weather could be possible late
next week, but trends will need to be monitored. Additionally,
trends in the more amplified, progressive flow will need to be
monitored as the CONUS switches from an atypical, blocking pattern
into a more typical trough/ridge pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1131 AM MDT Thu Jun 8 2023

Wyoming Terminals...
VFR conditions with light winds currently at all terminals.
Afternoon showers and thunderstorms are already developing over
Albany and Laramie counties. VCTS begins at KCYS, KLAR, and KRWl at
19Z and ends west to east between 23 and 03Z. VFR conditions are
expected to continue throughout the TAF period, but terminals may
drop to MVFR or IFR conditions if a thunderstorm passes over.
Gusty and erratic winds are possible in and around any thunderstorms
that form. Light winds and clearing skies are expected overnight.

Nebraska Terminals...
VFR conditions currently at all Nebraska terminals with light
winds. VFR conditions are expected to remain throughout the TAF
period. Afternoon showers and thunderstorms will make their way
into Nebraska later this afternoon. Included VCTS at KBFF and KAIA
with VCSH at KCDR and KSNY. Gusty and erratic winds are possible
in and around any thunderstorms that form. Showers and storms
should dissipate later this evening. Light winds and clearing
skies are expected overnight.

&&

.FIRE WEATHER...
Issued at 121 PM MDT Thu Jun 8 2023

No major fire weather concerns continue throughout the week, with
widespread showers and thunderstorms allowing fuels to switch to
green-up status. Numerous showers and thunderstorms that could
bring heavy rainfall to the region is expected over the weekend.
Long term forecast looks like more below normal temperatures and
above normal precipitation chances.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AW
LONG TERM...AM
AVIATION...AM
FIRE WEATHER...AW
Hazardous weather outlook, Jun 8, 3:18 AM MDT, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
318 AM MDT Thu Jun 8 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>107-109>117-090930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
318 AM MDT Thu Jun 8 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms possible this afternoon and
early evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Daily chances for showers and thunderstorms continue through next
week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ108-118-119-090930-
Goshen County-Central Laramie County-East Laramie County-
318 AM MDT Thu Jun 8 2023

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms possible this afternoon and
early evening. Heavy rainfall leading to possible flash flooding
is possible this afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Daily chances for showers and thunderstorms continue through next
week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 8, 12:49 PM MDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1249 PM MDT Thu Jun 8 2023

WYZ106-107-117-118-081930-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
1249 PM MDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of northwestern Laramie
and southern Platte Counties through 130 PM MDT...

At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, or 29 miles northeast of Laramie, moving northeast at
15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Laramie and southern Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 38 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 10520 4170 10505 4156 10481 4145 10509
TIME...MOT...LOC 1848Z 229DEG 11KT 4152 10510

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Natoli
Special weather statement, Jun 8, 2:02 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
202 PM MDT Thu Jun 8 2023

NEZ019-096-082045-
Scotts Bluff NE-South Sioux NE-
202 PM MDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of northeastern Scotts
Bluff and southeastern Sioux Counties through 245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lake Alice, or 8 miles northeast of Scottsbluff, moving northwest at
20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Minatare, Lake Minatare Campground and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4193 10349 4189 10359 4216 10386 4225 10353
TIME...MOT...LOC 2002Z 157DEG 19KT 4198 10359

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Natoli
Local storm report, Jun 8, 2:10 PM MDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
210 PM MDT Thu Jun 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Flood            3 W Laramie             41.31N 105.63W
06/08/2023                   Albany             WY   Emergency Mngr

            Pioneer Canal overflowing and adjacent
            Laramie Mobile Home Park is flooded. Storm
            drains clogged keeping water in place.
            County road adjacent to Pioneer Canal is
            flooded. Highway 230 is still above water.

&&

GCC
Special weather statement, Jun 8, 3:15 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
315 PM MDT Thu Jun 8 2023

WYZ101-102-082145-
Converse County Lower Elevations WY-Niobrara County WY-
315 PM MDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of southwestern
Niobrara and east central Converse Counties through 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Keeline, or 18 miles west of Lusk, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Niobrara and east central Converse Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4280 10465 4278 10495 4296 10498 4299 10463
TIME...MOT...LOC 2115Z 175DEG 9KT 4284 10480

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Natoli

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 12:49 PM MDTSpecial Weather StatementCYSLaramie41 min
Jun 8, 2:00 PM MDTAreal Flood AdvisoryCYSAlbany6 hr
Jun 8, 2:49 PM MDTAreal Flood AdvisoryCYSAlbany, Carbon4 hr
Jun 8, 3:15 PM MDTSpecial Weather StatementCYSNiobrara30 min
Jun 8, 4:02 PM MDTSevere Thunderstorm WarningCYSGoshen43 min
Jun 8, 4:42 PM MDTAreal Flood AdvisoryCYSGoshen3 hr
Jun 8, 5:44 PM MDTAreal Flood AdvisoryCYSGoshen, Laramie3 hr

Nearby

Flash Flood Warnings in Wyoming, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.